Posted by: wrmcnutt | September 22, 2011

A Post Op Appointment – Good News and Disappointment


My appointment with my Cardiologist went as well as could be hoped.  My electrocardiogram was normal as can be expected.  They don’t want to see me again for another two months, unless something comes up.  Then they will put me on a 28 day monitor that will record my heart rhythms for four weeks.  If there’s no afib recorded during that time, we’ll count me “cured.”

Like cancer, though, my condition can recur for no apparent reason, years after the procedure, so while I am currently “out of the woods,” and in three months will be safely “out of the woods,” there is, apparently, a time in your life when health care issues come up and do not go away, and I’ve entered that time.  I will remain “under the care of a cardiologist” and having annual evaluations for the rest of my life.

However – apparently most of the restrictions I have been chafing under, like not being able to work, are apparently from my surgeon, not my Cardiologist.  I’m scheduled to see the surgeon bright and early Monday morning.  I’m feeling quite well (I just walked a mile and a half from downtown to the house) and while I’m certainly ready for a nap, it felt good to break a sweat.

Restriction #1 – I am still not allowed to drive.  The Physician Assistant at the Cardiologist’s office saw no reason why I shouldn’t drive at this point, but since that order came from the Surgeon’s office, she wanted them to clear me.

Restriction #2 – Do not lift anything weighing more than 8.5 pounds.   (This is what a gallon of milk weighs.  This means that I cannot carry groceries, mow lawns, or start the outboard motor on my boat.  In fact, there are challenges to doing laundry under this restriction.  Not to mention, most computers weigh more than 8.5 pounds.  Even if I can get to my office, I’m going to have difficulty doing my job.

Restriction #3 – I have been sentenced to Coumadin.  This is the trade name for wafarin sodium, an honest to God rat poison that humans use as a blood thinner.  And this stuff is the bane of my existence. It reacts with just about everything in the known universe one way or another, and never to the good.  Because of coumadin:  no alcohol.  It’s also a blood thinner, and with the coumadin, it’s possible that my blood might get toothin.  No contact sports (SCA heavy combat).  Anything that might cause bruising is a no-no with my blood this thin.  So no bike riding. Also no green tea.  Nothing with cranberries.  No dark green vegetables.  (Honestly – what kind of drug hates baby spinach, I ask you? And a Southerner giving up collard greens?  Really?)  Now let’s talk side effects: gas, change in the way things taste, tiredness, pale skin, loss of hair, feeling cold or having chills.

That’s just what I need at this time in my life.  Something to make more hair fall out!  Tiredness?  How do I tell if that’s the coumadin, or the fact that I got gutted like a fish three weeks ago and am trying to heal?  Pale skin?  No fear there.  I already have computer geek pallor.  If I take off my shirt, you’ll see more white meat than on Thanksgiving day.

Here’s my favorite, though:
“Warfarin may cause necrosis or gangrene (death of skin or other body tissues). Call your doctor immediately if you notice a purplish or darkened color to your skin, skin changes, ulcers, or an unusual problem in any area of your skin or body, or if you have a severe pain that occurs suddenly, or color or temperature change in any area of your body. Call your doctor immediately if your toes become painful or become purple or dark in color. You may need medical care right away to prevent amputation (removal) of your affected body part.”

Not excited about body parts falling off.  I mean, sure, not having a stroke is my number one priority, but I did not sign onto a no contact sports, no spinach, tee totaling lifestyle when I agreed to this procedure.  My toes falling off is an unanticipated bonus.

Now, let’s talk about amioderone.  When it comes to treating arrhythmia pharmaceutically, amioderone is the Big Hammer.   I had been prescribed a “smaller” drug, but the reaction to that was for my heart to have “pauses.”  So I get the big hammer.  Unfortunately, the big hammer is toxic.  Other organs, such as my lungs, thyroid, liver, peripheral nerves and my eyeballs consider this stuff to be toxic.  Accordingly, I want off it as soon as it is reasonably safe.

Advertisements

Responses

  1. So, how long are you stuck with the coumadin??

    Glad you’re doing better … will send “no-side-effects” energy your way!

    • I don’t know for sure. Possibly a few as four weeks. Possibly as much as four months.

      😛

  2. maybe the Coumadin won’t be a Forever Thing!

  3. Being on Coumdin is a thing I fear as well. I will do almost anything to avoid most modern medical marvels as the side effects are worst than the things it cures.

    • Well, I don’t go that far. Coumadin keeps me from having strokes. I saw what happened to Dad and Papa McNutt. Brain-no-worky is on my list of things to avoid. Still, I want off of this stuff as soon as it is reasonably safe.

  4. Holy wow, dude. The drugs are some righteous suck. May you leave them behind in short order.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Categories

%d bloggers like this: